Cardiovascular effects of 'ecstasy' revealed

The drug ecstasy produces dose-related increases in myocardial oxygen demand without an increase in contractility.

By | December 19, 2000

The drug 3,4-Methylenedioxymethamphetamine (MDMA), also known as 'ecstasy', seems to produce dose-related increases in myocardial oxygen demand without an increase in the contractility of the heart. These effects could explain the increased risk of cardiovascular complications in recreational users, suggests a team of researchers from the University of California led by Dr John Mendelson; the results were published on 18 December in Annals of Internal Medicine (Ann Intern Med 2000 133:969-973).

Oral MDMA (0.5 and 1.5 mg/kg of body weight) or placebo, was administered to eight healthy self-reported users of the drug. Using echocardiography, the researchers measured an increase in heart rate of 28 beats/min, in systolic blood pressure by 25 mmHg and in cardiac output by 2 L/min, at one hour after administration of MDMA. The effects of MDMA were similar to those observed after infusion of 20 μg/kg/min and 40μg/kg/min dobutamine on a separate occasion. But in contrast to dobutamine, MDMA had no inotropic effects. Researchers could not say what happens when taking the drug in higher doses, during vigorous dancing or with alcohol or nicotine, when the effects may be different and more damaging. But they suggest that the combination of a beta blocker and a vasodilator (such as nitroglycerine or nitroprusside) would be a reasonable treatment strategy in patients presenting with hypertension and tachycardia after MDMA.

Advertisement
Advertisement
RayBiotech
RayBiotech

Popular Now

  1. Most Earth-like Planet Found
  2. AAAAA Is for Arrested Translation
  3. The Sum of Our Parts
    Features The Sum of Our Parts

    Putting the microbiome front and center in health care, in preventive strategies, and in health-risk assessments could stem the epidemic of noncommunicable diseases.

  4. Four-legged Snake Fossil Found
Advertisement
NeuroScientistNews
NeuroScientistNews
Advertisement
The Scientist